Virginia, 2007

Hail and Damaging Wind in Virginia, June 12, 2007

June 12, 2007 · NWS RNK · 3 events in 3 counties and zones

Severe thunderstorms produced wind damage and penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced wind damage and penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 12:54 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 12:54 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT TUE JUN 12 2007

.SYNOPSIS...
AN UPPER LOW OFF OF THE NE COAST...WILL BE THE SOURCE OF SEVERAL
UPPER AIR DISTURBANCES THIS WEEK. THE UPPER RIDGE OVER THE MIDWEST WILL
NOT MOVE EAST UNTIL LATE WEEK...KEEPING UNSETTLED WEATHER IN
PLACE.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG VORT PINWHEELING SOUTH INTO FAR WESTERN VIRGINIA ATTM...WILL
BE THE FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT TODAY...LIKELY
BEGINNING BY NOON IN THE SOUTHWEST PART OF THE FCST AREA...MAINLY
WEST OF I-77 AND SOUTH OF I-81. THE REST OF THE FORECAST AREA WILL
SEE ISOLATE/WIDELY SCTD COVERAGE...DUE TO SUBSIDENCE IN WAKE OF
STRONG SHORTWAVE. ISOLATED THREAT FOR HAIL/STRONG WINDS EXISTS WITH
CAPES EXCEEDING 1500 J/KG. ADDITIONAL SHORTWAVE ENERGY DROPS SOUTH
BEHIND THE MAIN WAVE TONIGHT...SO A SLIGHT CHC WILL CONTINUE
OVERNIGHT ACROSS ALL OF THE FCST AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
DEEP NORTHEAST FLOW WILL DEVELOP BY WEDNESDAY MORNING. MODELS BRING
HIGH RELATIVE HUMIDITIES INTO THE AREA AND KEEP THE LOW AND MID
LEVEL MOIST THROUGH THURSDAY. ON THURSDAY NIGHT THE MARITIME...MORE
STABLE AIRMASS PUSHES MOST OF THE WAY SOUTHWEST ACROSS THE COUNTY
WARNING AREA.

DESPITE THE LACK OF ANY WELL DEFINED SYNOPTIC SCALE OR EVEN
MESOSCALE SHORT WAVES TO TRIGGER PRECIPITATION...IT WILL BE MOIST
ENOUGH AND UNSTABLE ENOUGH DURING THE DAYTIME TO RESULT IN SHOWERS
AND THUNDERSTORMS. HAVE INCREASED CHANCE OF RAIN TO LIKELY IN MOST
AREAS ON WEDNESDAY. WILL CONTINUE CHANCE OF PRECIPITATION ON
THURSDAY NIGHT IN THE FOOTHILLS SOUTH OF ROA WITH LOW LEVEL WINDS
VEERING TO THE SOUTHEAST.

MODELS...ESPECIALLY THE GFS..ARE SHOWING AN EAST WEST TEMPERATURE
GRADIENT ACROSS THE FORECAST AREA ON WEDNESDAY. WITH ALL THE CLOUDS
IN THE EAST AND THEREFORE LESS HEATING IN THE EAST...THE BEST CHANCE
FOR THUNDER WILL BE IN THE MOUNTAINS. MAY GO BELOW GUIDANCE FOR
HIGHS IN THE FAR EASTERN COUNTIES AND ABOVE GUIDANCE IN THE FAR WEST
TO REFLECT THE EXPECTED TEMPERATURE SPREAD.

ON THURSDAY BEST CAPES AND LOWEST LIFTED INDEX VALUES ARE JUST WEST
OF THE FORECAST AREA. WILL HAVE HIGHEST POPS IN THE FAR WEST AND
WILL HOLD THUNDER OUT OF THE EAST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
EASTERN REX BLOCK ON FRIDAY BREAKS DOWN BY THIS WEEKEND
WITH IMPROVEMENT BY THE END OF THE LONG TERM...ALTHOUGH ECMWF AND
GFS DIFFERING ON STRENGTH OF UPPER RIDGE WHICH FINALLY MOVES EAST
INTO THE CWA. AGREE WITH HPC THAT ECMWF IS MOST LIKELY
SOLUTION...AS GFS SEEMS TOO STRONG WITH LOWER MISSISSIPPI VALLEY H5
LOW...WHICH PREVENTS H5 RIDGE FROM BUILDING AS STRONG AS THE
ECMWF PREDICTS. THUS...EXPECT H85 TEMPS TO RUN AOA +20C ON SUNDAY
FORWARD. COLD FRONT WEAKENING AND SLIPPING OUT OF
PENNSYLVANIA...INTO THE NORTHERN AND NORTHEASTERN PART OF THE CWA
MAY BE ENOUGH TO SPARK OFF CONVECTION LATE SUNDAY...BUT POPS WERE
LEFT FOR NOW...AS AGAIN GFS MAY BE TOO AMPLIFIED WITH THE
BOUNDARYS SOUTHERN PROGRESS. WARMEST DAY OF THE FORECAST SHOULD
ARRIVE MONDAY...WITH ISOLATED STORMS ON THE BLUE RIDGE AND WEST...DEPENDING
ON THE STRENGTH OF THE CAP.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION FIRING UP OVER THE SOUTHWEST THIS AFTERNOON IN ASSOC
WITH THE LARGE SHORTWAVE DROPPING SOUTH THRU THE SOUTHERN APPS.
TAF SITES STAND A SMALL CHANCE OF SEEING A CELL DIRECTLY OVER THE
AIRSPACE.

A BETTER CHANCE MAY COME TONIGHT (ESP LYH/DAN) AS CONVECTION
FORMING OVER THE MID-ATLANTIC COAST MOVES DOWN OVER THE PIEDMONT
OVERNIGHT SUPPORTED BY ADDITIONAL SHORTWAVE ENERGY DROPPING DOWN
IN THE NORTHERLY FLOW ALOFT. WIDESPREAD CLOUD COVER ALSO LIKELY
WEDNESDAY MORNING...PREVENTING FOG FORMATION ACROSS THE COUNTY
WARNING AREA LATE TONIGHT. CONVECTION BECOMES WIDESPREAD WEDNESDAY
AFTERNOON WITH HEATING. IT WILL BE LIKELY THAT EACH TAF SITE WILL
SEE A TSTM AT SOME POINT DURING THE AFTERNOON.

BY THURSDAY A MORE STABLE...MARITIME AIRMASS MOVES IN FROM THE
EAST POSSIBLY RESULTING IN MVFR CIGS/VSBYS DURING THE DAY AT
ROA/LYH/DAN WHILE THE WESTERN EDGE OF THE FCST AREA REMAINS
UNSTABLE WITH A CHANCE OF LATE DAY STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...JS/WP
SHORT TERM...AMS
LONG TERM...KM
AVIATION...AMS/JS
Hazardous weather outlook, Jun 12, 1:31 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT TUE JUN 12 2007

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-131845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
231 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-131845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
231 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ANY OF THE STRONGER STORMS MAY PRODUCE HAIL OR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 1:44 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE JUN 12 2007

NCZ001-VAZ015-121945-
ASHE NC-GRAYSON VA-
244 PM EDT TUE JUN 12 2007

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SPEEDWELL...OR ABOUT 3 MILES
SOUTHEAST OF COMERS ROCK...MOVING SOUTHWEST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FLATRIDGE AT 255 PM EDT...VOLNEY...TROUT
DALE AT 320 PM EDT...RUGBY AT 330 PM EDT...GRAYSON HIGHLANDS STATE
PARK AT 340 PM EDT...NELLA...WHITETOP AT 345 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 1:48 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT TUE JUN 12 2007

NCZ002-VAZ015-121945-
ALLEGHANY NC-GRAYSON VA-
248 PM EDT TUE JUN 12 2007

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDEPENDENCE...MOVING SOUTHWEST AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...TWIN OAKS AT 305 PM EDT...
STRATFORD AT 325 PM EDT...PINEY CREEK...SCOTTVILLE AT 340 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 1:57 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE JUN 12 2007

VAZ010-012-122000-
WYTHE VA-BLAND VA-
257 PM EDT TUE JUN 12 2007

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF BLAND...OR ABOUT 3 MILES
SOUTHEAST OF HICKSVILLE...MOVING SOUTHWEST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BASTIAN...BLAND AT 310 PM EDT...SUITER AT
335 PM EDT...FAVONIA AT 355 PM EDT...CERES AT 400 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:12 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT TUE JUN 12 2007

VAZ023-024-034-035-122015-
BOTETOURT VA-AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
312 PM EDT TUE JUN 12 2007

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GLASGOW...OR ABOUT OVER
SNOWDEN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BIG ISLAND AT 320 PM EDT...SEDALIA AT 335 PM EDT...PEAKS OF
OTTER SUMMIT...PEAKS OF OTTER RECREATION AREA AT 400 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:33 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT TUE JUN 12 2007

VAZ020-024-122030-
BATH VA-ROCKBRIDGE VA-
333 PM EDT TUE JUN 12 2007

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GOSHEN...OR ABOUT 5 MILES
NORTH OF BELLS VALLEY...MOVING SOUTHWEST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BELLS VALLEY AT 350 PM EDT...YOST AT 355
PM EDT...GOSHEN AT 405 PM EDT...MILLBORO AT 420 PM EDT...NIMROD HALL
AT 425 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:40 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE JUN 12 2007

NCZ002-VAZ015-016-122045-
ALLEGHANY NC-GRAYSON VA-CARROLL VA-
340 PM EDT TUE JUN 12 2007

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GALAX CITY...OR ABOUT 2
MILES SOUTHWEST OF PIPERS GAP...MOVING SOUTHWEST AT 10 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...GALAX CITY AT 345 PM EDT...BAYWOOD
AT 415 PM EDT...ENNICE...BARRETT AT 420 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
June 12, 2:58 PM EST
Where
Grayson County, Delhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.580, -80.980

Thunderstorm Wind, Buckingham

When
June 12, 4:00 PM EST
Where
Buckingham County, 5 mi W of Buckingham
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.550, -78.641

Trees down on Routes 601 and 714.

Hail, Appomattox

When
June 12, 4:19 PM EST
Where
Appomattox County, 5 mi NW of Appomattox
Measured
0.75 in hail
Property damage
$500
Reported by
Public
Coordinates
37.401, -78.894

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32641, 32642, 32643.